Washington, 2023

Debris Flow in Washington, May 16, 2023

May 16, 2023 · NWS OTX · 1 event in 1 county or zone

Heavy rain from thunderstorm caused a debris flow near the Walker Creek Burn Scar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

Heavy rain from thunderstorm caused a debris flow near the Walker Creek Burn Scar.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 16, 3:41 PM PST, 2 hours 19 minutes earlier.

Area forecast discussion, May 16, 3:41 PM PST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
441 PM PDT Tue May 16 2023

.SYNOPSIS...
The Inland Northwest will experience scattered showers and
thunderstorms today, Wednesday and Thursday. Some afternoon and
evening thunderstorms will be capable of locally heavy rain, small
hail, and frequent cloud to ground lightning. Temperatures Friday
and Saturday will climb into the upper 80s and 90s, potentially
breaking records. Many rivers will be running swiftly over the
next couple of weeks as above average temperatures cause mountain
snow to melt rapidly.

&&

.DISCUSSION...

Tonight through Thursday night: The area of low pressure that took
an unusual way of arrival via a trek from the northeast down to
Oregon and lifting northward into washington is spinning overhead
this afternoon. It contains a very moist and unstable airmass and
disturbances spinning around it and inside it are firing off
showers and thunderstorms of varying intensity. The storm motion
is quite slow and dependent upon where the convection originates
as storms forming closer to the Northern Mountains and the
Cascades will have a slow motion from northeast to southwest at
about 5 to 10 mph while disturbances near the Palouse and down to
the Lewiston/Clarkston area will move to the northeast at 10 mph
or less with some seemingly quasi-stationary. The KOTX sounding
shows the trope is high enough to allow the cape to be somewhat
skinny and support potential for small hail in addition to heavy
downpours and the complication of slow storm motion. Excessive
runoff may result in flooding of rivers, creeks, streams, and
other low-lying and flood prone locations. Burn scars, steep
terrain and urbanized areas with poor drainage will be especially
susceptible to flash flooding with thunderstorms. Rather than
utilizing straight ensembles the short term CAM models and other
deterministic model runs show various clutter swirling around in
this pattern on through Wednesday but showing some slight
weakening as ridging looks to gain more influence Thursday night.
As such a cluttered forecast containing a continued mention of
showers and thunderstorms with slow storm motions but not as
intense as today remains in place. /Pelatti

Friday and Saturday: East of the Cascades, the warmest days of the
week will be Friday and Saturday as the ridge over the western
U.S. bulges northward into our region. The ECMWF ensemble mean
temperature anomaly at 850mb is between 10-12C for Friday and
Saturday. The National Blend of Models (NBM) temperature guidance
for Friday ranges from the mid to upper 80s in the valleys of the
Idaho Panhandle to the low to mid 90s for the lowlands of central
Washington. The NBM expands the 90s into the Idaho Panhandle and
northeast Washington on Saturday.

            Friday Record/Forecast      Saturday Record/Forecast
Spokane                85/88                         86/90
Lewiston               90/92                         93/94
Pullman                88/84                         85/87
Wenatchee              88/92                         89/92
Omak                   94/92                         95/93

Probabilistic data generated by the NBM gives Spokane
International over a 90 percent chance of breaking high
temperature records on Friday and Saturday.

Saturday night and Sunday: We will be watching the arrival of a
frontal system arriving from the Pacific late Saturday or
Sunday. There are timing differences between the various
ensembles. The morning run of the GFS represents what some of the
quicker ensembles look like. This scenario has the potential for
the development of showers and thunderstorms over the Cascades and
high terrain of central and northeast Oregon. Given the degree of
instability and wind shear advertised by this quicker solution,
strong thunderstorms would be a possibility for central and
southeast Washington. A slower front similar to the morning run of
the ECMWF shows less thunderstorm potential with the upper ridge
suppressing storms on Saturday.

Our weather for Sunday will trend cooler following the passage of
a cold front. The aforementioned quicker solution is on the
extreme end of the model ensembles with highs in the 60s and 70s
and strong west winds gusting as high as 40 to 50 mph. The average
of the ensembles cools highs on Sunday into the 80s with modest
west winds of 10 to 20 mph with localized gusts to 30 mph through
the Cascade gaps. Our forecast resembles the ensemble mean for
Sunday with the greatest probability for showers and thunderstorms
over the mountains of northeast Washington and the Idaho
Panhandle.

Monday and Tuesday: The continuation onshore flow Monday and
Tuesday will push temperatures down and close to average for mid
May. Highs will be in the upper 60s to mid 70s for the beginning
of the work week. /GKoch

&&

.AVIATION...
00Z TAFS: Slow moving showers and thunderstorms will continue
through the evening with 20-40 percent chances for most
locations. Thunderstorms will be capable of producing very heavy
downpours and small hail. Lowered ceilings and reduced visibility
with thunderstorms may result in MVFR to brief IFR conditions.
Lower probabilities for precip during 12-18Z, then increased
chances again after 18Z Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        57  79  58  84  58  88 /  30  40  20  10   0   0
Coeur d'Alene  57  79  55  84  56  87 /  40  50  20  10   0   0
Pullman        54  76  55  82  57  84 /  20  50  20  10   0   0
Lewiston       60  84  60  89  62  92 /  20  50  20  10   0   0
Colville       54  82  55  86  56  89 /  50  50  30  10  10   0
Sandpoint      56  76  53  81  53  85 /  50  50  30   0   0  10
Kellogg        57  75  57  80  58  84 /  40  60  30  10   0  10
Moses Lake     59  87  61  91  61  95 /  40  20  20  10  10   0
Wenatchee      62  87  64  89  64  92 /  30  30  30  20  10   0
Omak           61  87  62  89  61  92 /  30  30  20  10  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch until 10 PM PDT this evening for Central Panhandle
     Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
     Southern Nez Perce Counties-Lewiston Area-Northern
     Panhandle.

WA...Flood Watch until 10 PM PDT this evening for Central Chelan
     County-Lower Garfield and Asotin Counties-Northeast Blue
     Mountains-Northeast Mountains-Okanogan Highlands-Okanogan
     Valley-Spokane Area-Upper Columbia Basin-Washington Palouse-
     Waterville Plateau-Wenatchee Area-Western Chelan County-
     Western Okanogan County.

&&

In the hours before

Special weather statement, May 16, 3:44 PM PST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Spokane WA
444 PM PDT Tue May 16 2023

WAZ033-036-170015-
Spokane Area WA-Washington Palouse WA-
444 PM PDT Tue May 16 2023

...A strong thunderstorm will impact portions of north central
Whitman and south central Spokane Counties through 515 PM PDT...

At 443 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Cheney, moving northwest at 10 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Rosalia, Malden, Pine City, and Plaza.

This includes U.S. Highway 195 in Washington between mile markers 62
and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4725 11723 4715 11748 4733 11773 4747 11744
TIME...MOT...LOC 2343Z 150DEG 10KT 4730 11750

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

VT
Special weather statement, May 16, 4:08 PM PST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Spokane WA
508 PM PDT Tue May 16 2023

WAZ047-048-170045-
Central Chelan County WA-Western Chelan County WA-
508 PM PDT Tue May 16 2023

...A strong thunderstorm will impact portions of central Chelan
County through 545 PM PDT...

At 507 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Merrit, or 24 miles northeast of Stevens Pass,
moving southwest at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Chumstick, Merrit, Telma, Plain, Fox Creek Campground, Winton,
Tumwater Campground, Lake Wenatchee Campground, White Pine
Campground, and Grouse Creek Campground.

This includes U.S. Highway 2 in Washington between mile markers 73
and 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4801 12064 4790 12043 4763 12064 4777 12097
TIME...MOT...LOC 0007Z 040DEG 22KT 4790 12062

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

JW
Special weather statement, May 16, 4:12 PM PST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Spokane WA
512 PM PDT Tue May 16 2023

WAZ038-170045-
Okanogan Highlands WA-
512 PM PDT Tue May 16 2023

...A strong thunderstorm will impact portions of northwestern Ferry
and eastern Okanogan Counties through 545 PM PDT...

At 512 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles northwest of Sherman Pass, or 45 miles northeast of Omak,
moving south at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Ferry, Toroda, and Curlew Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4871 11866 4875 11903 4900 11887 4900 11865
TIME...MOT...LOC 0012Z 008DEG 8KT 4888 11881

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

VT
Special weather statement, May 16, 4:46 PM PST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Spokane WA
546 PM PDT Tue May 16 2023

WAZ035-036-170130-
Spokane Area WA-Upper Columbia Basin WA-
546 PM PDT Tue May 16 2023

...A strong thunderstorm will impact portions of east central Lincoln
and southwestern Spokane Counties through 630 PM PDT...

At 545 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Cheney, moving northwest at 25 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Cheney, Medical Lake, Reardan, Amber, Gravelles, Eleanor, Bluestem,
Waukon, Tyler, and Edwall.

This includes the following highways...
 Interstate 90 in Washington between mile markers 250 and 266.
 U.S. Highway 2 in Washington between mile markers 259 and 264.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4740 11746 4726 11772 4748 11821 4771 11792
TIME...MOT...LOC 0045Z 128DEG 21KT 4742 11775

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

VT
Local storm report, May 16, 5:33 PM PST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
633 PM PDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       3 ESE TELMA             47.82N 120.74W
05/16/2023  E0.72 INCH       CHELAN             WA   PUBLIC

            0.72 IN 45 MINUTES. 0.64 FELL DURING THE
            FIRST 15 MINUTES.

&&
Local storm report, May 16, 5:58 PM PST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
658 PM PDT TUE MAY 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HEAVY RAIN       PLAIN                   47.76N 120.65W
05/16/2023  E0.68 INCH       CHELAN             WA   PUBLIC

            RAIN FELL IN 45 MIN OR LESS DURATION.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Okanogan

When
May 16, 6:00 PM PST to 6:50 PM PST
Where
Okanogan County, 7.94 mi SE of Havillah to 7.38 mi SE of Havillah
Cause
Heavy Rain / Burn Area
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
48.740, -119.091

Debris flow and flooding on lightning creek from walker creek burn scar from a thunderstorm rain event. Rain report of near an inch was received near Wauconda close to the area.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2023Every state in 2023This day in weather historyWarnings in Washington, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105208.